Ohio, 2003

Flash Flood in Ohio, February 4, 2003

February 4, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 4, 3:05 AM EST, 10 minutes earlier.

Area forecast discussion, Feb 4, 3:05 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 AM EST TUE FEB 4 2003

PER LATEST SURFACE DATA...RUC AND ETA RUNS...WILL MENTION RAIN
ENDING EARLY THIS MORNING WITH COLD FRONTAL PASSAGE. HOWEVER...
KEPT CURRENT FLOOD WATCH TODAY PER ICE JAM SITUATION.

EXPANDED WIND ADVISORY WESTWARD PER COORDINATION WITH CLE...AND
UPWIND RADAR WIND PROFILES AND ETA SOUNDINGS SHOWING WINDS 40-55 MPH
NEAR SURFACE...COMBINED WITH SURFACE PRESSURE RISES 3-4 MB IN 3
HOURS. STILL WINDY TONIGHT...BUT WINDS SHOULD DIMINISH BY DAWN
WEDNESDAY.

EXPECT ONSET OF SNOW SHOWERS THIS AFTERNOON...WITH MOST OF THE
ACCUMULATION TONIGHT...UP TO 1 INCH GENERALLY...BUT UP TO 3 INCHES
NEAR THE MOUNTAINS. FOR WEDNESDAY...ETA AND GFS INDICATE MAINLY JUST
FLURRIES IN COLD BUT CAPPED WESTERLY FLOW.

LATEST EXTENDED GFS CONTINUES TO SHOW NORTHWEST FLOW ALOFT ALLOWING
NEW EPISODE OF SUBFREEZING SURFACE TEMPERATURES TO PERSIST INTO
EARLY NEXT WEEK. FOR DAILY LOWS AND HIGHS...WENT CLOSE TO A BLEND OF
MOS VALUES. LATER NEXT WEEK...A MORE ENERGIZED SOUTHERN JET CAN
RESULT IN SPLIT FLOW AND AN INCREASED STORM POTENTIAL.

.PBZ...
MD...WIND ADVISORY TODAY FOR ZONE MDZ001.
OH...FLOOD WATCH TODAY FOR ZONES OHZ059-069.
     WIND ADVISORY TODAY FOR OHZ041.
PA...WIND ADVISORY TODAY FOR ZONES
     PAZ007>009-013>016-022>023-030-032.
WV...FLOOD WATCH TODAY FOR ZONES WVZ003>004.
     WIND ADVISORY TODAY FOR ZONES WVZ023-041.
Hazardous weather outlook, Feb 3, 5:41 AM EST, 21 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
541 AM EST MON FEB 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A STRONG STORM SYSTEM WILL MOVE TOWARD THE AREA TODAY. THIS SYSTEM
WILL BRING RAIN...WHICH MAY BE HEAVY AT TIMES...THE CHANCE FOR
THUNDERSTORMS AND GUSTY WINDS TONIGHT. IF SIGNIFICANT RAINFALL DOES
OCCUR...IT WILL ERODE SOME OF THE ICE CURRENTLY ON RIVERS AND
STREAMS. ICE JAM FLOODING COULD RESULT IF ENOUGH RAIN IS PRODUCED.

THE WINDS ASSOCIATED WITH THIS STORM WILL INCREASE OVERNIGHT. THE
STRONGEST WINDS WILL BE IN THE RIDGES WERE WIND GUSTS IN EXCESS OF
40 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

GUSTY WINDS IN EXCESS OF 40 MPH ARE POSSIBLE ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

The radar

The Pittsburgh radar (KPBZ), 87 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Belmont

When
February 4, 3:15 AM EST to 5:15 AM EST
Where
Belmont County, Neffs
Reported by
LAW ENFORCEMENT
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

State Rte 149 closed by flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342643.